Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 354, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 31, 2011, 2:15 PM CDT for Barton County, Russell County, Kansas. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 31, 2011, 2:15 PM CDT (19:15 UTC)
- Expired
- Jul 31, 2011, 3:15 PM CDT
- In force
- 60 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Barton County, KS, Russell County, KS
The radar
The Dodge City radar (KDDC), 152 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 31, 2:17 PM CDT | TSTM WND GST 66 | Milberger, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 7.3 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1005 J/kg
- Mixed-layer CIN
- -170 J/kg
- Mixed-layer LCL
- 2075 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
277
WUUS53 KICT 311915
SVRICT
KSC009-167-312015-
/O.NEW.KICT.SV.W.0354.110731T1915Z-110731T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
215 PM CDT SUN JUL 31 2011
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN BARTON COUNTY IN CENTRAL KANSAS...
SOUTHERN RUSSELL COUNTY IN CENTRAL KANSAS...
* UNTIL 315 PM CDT
* AT 208 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS
IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR SUSANK...OR 16
MILES NORTH OF GREAT BEND...AND MOVING NORTHEAST AT 10 MPH.
ANOTHER SEVERE STORM WAS LOCATED NEAR MILBERGER.
* LOCATIONS IMPACTED INCLUDE...
RUSSELL...GORHAM...DORRANCE...BUNKER HILL...RUSSELL AIRPORT AND
WILSON LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3895 9904 3896 9848 3865 9848 3850 9866
3859 9904
TIME...MOT...LOC 1915Z 223DEG 10KT 3860 9872
WIND...HAIL 60MPH <.75IN
$$
DARMOFAL3 follow-up statements
075
WWUS53 KICT 311929
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
229 PM CDT SUN JUL 31 2011
KSC009-167-312015-
/O.CON.KICT.SV.W.0354.000000T0000Z-110731T2015Z/
RUSSELL KS-BARTON KS-
229 PM CDT SUN JUL 31 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
BARTON AND SOUTHERN RUSSELL COUNTIES UNTIL 315 PM CDT...
AT 225 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED JUST NORTHEAST OF GALATIA...OR 14
MILES SOUTH OF RUSSELL...MOVING NORTH AT 10 MPH. ANOTHER SEVERE
STORM WAS LOCATED JUST SOUTHEAST OF SUSANK.
LOCATIONS IMPACTED INCLUDE...
RUSSELL...BUNKER HILL...GORHAM...DORRANCE...MILBERGER...RUSSELL
AIRPORT AND WILSON LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3895 9904 3896 9848 3865 9848 3850 9866
3859 9904
TIME...MOT...LOC 1928Z 201DEG 8KT 3869 9891
WIND...HAIL 60MPH <.75IN
$$
DARMOFAL123
WWUS53 KICT 311941
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
241 PM CDT SUN JUL 31 2011
KSC009-167-312015-
/O.CON.KICT.SV.W.0354.000000T0000Z-110731T2015Z/
RUSSELL KS-BARTON KS-
241 PM CDT SUN JUL 31 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
BARTON AND SOUTHERN RUSSELL COUNTIES UNTIL 315 PM CDT...
AT 237 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED...PRODUCING
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES
NORTHEAST OF GALATIA...OR 12 MILES SOUTH OF RUSSELL...MOVING
NORTHEAST AT 10 MPH. OTHER STRONG TO SEVERE STORMS WERE SCATTERED
ACROSS THE AREA FROM MILBERGER TO JUST SOUTHEAST OF SUSANK.
LOCATIONS IMPACTED INCLUDE...
RUSSELL...GORHAM...BUNKER HILL...DORRANCE...RUSSELL AIRPORT AND
WILSON LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3895 9904 3896 9848 3865 9848 3850 9866
3859 9904
TIME...MOT...LOC 1940Z 207DEG 9KT 3873 9888
WIND...HAIL 60MPH <.75IN
$$703
WWUS53 KICT 312009
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
309 PM CDT SUN JUL 31 2011
KSC009-167-312020-
/O.EXP.KICT.SV.W.0354.000000T0000Z-110731T2015Z/
RUSSELL KS-BARTON KS-
309 PM CDT SUN JUL 31 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN BARTON AND SOUTHERN
RUSSELL COUNTIES WILL EXPIRE AT 315 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THESE
THUNDERSTORMS.
LAT...LON 3895 9904 3896 9848 3865 9848 3850 9866
3859 9904
TIME...MOT...LOC 2010Z 207DEG 9KT 3880 9884
$$
DARMOFALWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 12:34 PM CDT, 1 hour 41 minutes earlier.
Area forecast discussion, Jul 31, 12:34 PM CDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 1234 PM CDT SUN JUL 31 2011 .AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU AFTER ISOLATED SHOWERS THIS MORNING...DAYTIME HEATING HAS DIMINISHED SOME OF THE CONVECTION. HOWEVER REDEVELOPMENT COULD OCCUR THIS AFTERNOON WITH SOME INSTABILITY IN THE AREA AND PRESENCE OF THE BOUNDARY. NOT OVERLY CONFIDENT IN CHANCES AND WITH ISOLATED NATURE THUS HAVE LEFT OUT ANY MENTION AT THIS TIME. BOUNDARY CONTINUES TO PERSIST IN RELATIVELY WEAK MANNER FROM CENTRAL INTO EASTERN KANSAS AND WESTERN MISSOURI. THIS BOUNDARY MAY PLAY GAMES WITH THE DIRECTIONAL COMPONENT TO THE WINDS THIS AFTERNOON AND EVENING BUT SHOULD CONTINUE TO REMAIN AROUND 5 TO 10 KTS THROUGH THE MAJORITY OF THE TAF PERIOD. VP && .PREV DISCUSSION... /ISSUED 553 AM CDT SUN JUL 31 2011/ AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU WEAK FRONT TO REMAIN NEARLY STATIONARY FROM CENTRAL KS TO SOUTHERN MISSOURI OVER THE NEXT 24 HOURS. ISOLATED PM/EARLY EVE THUNDERSTORMS COULD DEVELOP NEAR THIS FRONT...HOWEVER CHANCES APPEAR TOO LOW TO MENTION THUNDER IN TAFS. OTHERWISE...VFR WEATHER EXPECTED WITH RELATIVELY LIGHT SOUTH-SOUTHEASTERLY WINDS. JMC PREV DISCUSSION... /ISSUED 239 AM CDT SUN JUL 31 2011/ DISCUSSION... MAIN FORECAST CONCERNS WILL FOCUS ON THE RELENTLESS HEAT WAVE FOR THE NEXT SEVERAL DAYS...FOLLOWED BY A FRONTAL BOUNDARY SINKING SOUTHWARD INTO THE AREA BY MID-WEEK AND ITS PROGRESSION THEREAFTER. TDY-TONIGHT EXPECTING THE HEAT TO BE HIGHER TODAY COMPARED TO SATURDAY. CHANCES OF THUNDERSTORMS ARE NOT LOOKING AS GOOD WITH SURFACE BOUNDARY PUSHING NORTHWARD. IF THE BOUNDARY CAN MAINTAIN THEN ISOLATED STORMS WOULD BE POSSIBLE OVER CENTRAL KANSAS LATER THIS AFTERNOON. MON-TUE THE HEAT WILL REALLY BUILD THIS PERIOD ACROSS THE REGION AND TUESDAY IS STILL SHOWING SIGNS OF BECOMING A TRUE SIZZLER WITH DAYTIME HIGHS POSSIBLY TOPPING 110 DEGREES FOR SOME LOCATIONS. EXTENDED: WED-SAT MODELS CONTINUE TO SUGGEST THAT A FRONTAL BOUNDARY WILL SLIDE SLOWLY SOUTHWARD INTO CENTRAL KANSAS FOR THE WEDNESDAY/THURSDAY PERIOD WITH COOLER TEMPERATURES AND CHANCES OF THUNDERSTORMS...HOWEVER HOT TEMPERATURES WILL CONTINUE TO AFFECT SOUTHERN KANSAS. HOW FAR SOUTH WILL THIS FRONT MAKE IT WILL BE THE MAIN CHALLENGE...AS A STRONGER SOUTHWARD PUSH ON THE FRONT COULD PROVIDE SOME RELIEF FROM THE HEAT ON FRIDAY AND SATURDAY FOR ALL AREAS. JAKUB && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 105 78 107 80 / 20 20 10 0 HUTCHINSON 105 78 107 80 / 20 20 10 0 NEWTON 104 78 106 80 / 20 20 10 0 ELDORADO 103 78 105 80 / 20 20 10 10 WINFIELD-KWLD 104 78 106 80 / 20 20 10 0 RUSSELL 103 76 107 76 / 20 20 0 10 GREAT BEND 104 77 108 77 / 20 20 0 0 SALINA 103 79 105 79 / 20 20 10 10 MCPHERSON 104 78 106 80 / 20 20 10 0 COFFEYVILLE 104 78 104 80 / 20 20 10 10 CHANUTE 102 77 102 79 / 20 20 10 10 IOLA 102 77 102 79 / 20 20 10 10 PARSONS-KPPF 103 77 103 79 / 20 20 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... EXCESSIVE HEAT WARNING UNTIL 7 PM CDT WEDNESDAY FOR KSZ032-033- 047>053-067>072-082-083-091>096-098>100. &&
Hazardous weather outlook, Jul 31, 7:06 AM CDT, 7 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 706 AM CDT SUN JUL 31 2011 KSZ032-033-047>053-067>072-082-083-091>096-098>100-011215- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 706 AM CDT SUN JUL 31 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT DANGEROUS HEAT INDICES WILL AFFECT THE ENTIRE AREA FOR THIS AFTERNOON AND EARLY EVENING...PLEASE REFER TO LATEST HEAT WARNING FOR MORE DETAILS. ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA MAINLY THIS AFTERNOON AND EARLY EVENING. A STRONG STORM OR TWO IS POSSIBLE WITH THE MAIN THREAT OF WIND GUSTS TO AROUND 50 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY DANGEROUS HEAT INDICES WILL PLAGUE THE ENTIRE REGION EACH AFTERNOON AND EARLY EVENING FROM MONDAY THROUGH WEDNESDAY. PLEASE REFER TO THE EXCESSIVE HEAT WARNING FOR DETAILS. WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE OVER PRIMARILY CENTRAL KANSAS WEDNESDAY AFTERNOON...THEN SPREAD SLOWLY SOUTH OVER ALL AREAS BY THURSDAY NIGHT. CONTINUING THROUGH SATURDAY...THIS ACTIVITY MAY PRODUCE GUSTS OF 40 TO 50 MPH AND LOCALLY VERY HEAVY RAINS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
In the hours before
Special weather statement, Jul 31, 2:09 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 209 PM CDT SUN JUL 31 2011 KSZ032-047-311945- BARTON-RUSSELL- 209 PM CDT SUN JUL 31 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR BARTON AND RUSSELL COUNTIES... AT 208 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR SUSANK...OR 17 MILES NORTH OF GREAT BEND...AND MOVING NORTHEAST AT 5 MPH. ANOTHER STRONG STORM WAS NEAR MILBERGER. WINDS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. DARMOFAL
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 8:38 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 37 min |
| Jul 31, 2:34 AM CDT | Excessive Heat Warning | ICT | Allen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more | 5 days |
| Jul 31, 3:17 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick, Sumner | 14 min |
| Jul 31, 3:36 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick, Sumner | 24 min |
| Jul 31, 4:11 PM CDT | Severe Thunderstorm Warning | ICT | Wilson, Woodson | 34 min |
| Jul 31, 4:57 PM CDT | Severe Thunderstorm Warning | ICT | Allen, Neosho, Wilson, Woodson | 48 min |
| Jul 31, 5:34 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Russell | 41 min |
| Jul 31, 5:39 PM CDT | Severe Thunderstorm Warning | ICT | Neosho, Wilson | 51 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.